Alert archive / Alabama / Tornado Warnings in 2008

Tornado Warning 19, NWS Birmingham, AL

January 11, 2008Barbour County, Alabama

NWS Birmingham, AL issued this tornado warning at Jan 11, 2008, 2:12 AM CST for Barbour County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2008, 2:12 AM CST (08:12 UTC)
Expired
Jan 11, 2008, 2:34 AM CST
In force
22 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 110812
TORBMX
ALC005-110845-
/O.NEW.KBMX.TO.W.0019.080111T0812Z-080111T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 AM CST FRI JAN 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BARBOUR COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF EUFAULA...

* UNTIL 245 AM CST

* AT 212 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BLUE
  SPRINGS STATE PARK...OR 17 MILES NORTHWEST OF ABBEVILLE...MOVING
  NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  TEXASVILLE BY 220 AM CST...
  RICHARDS CROSSROADS BY 235 AM CST...
  EUFAULA AND 7 MILES SOUTH OF OSCO BY 245 AM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3163 8558 3172 8562 3192 8516 3182 8511
      3178 8512 3174 8520 3170 8521 3171 8540
      3163 8541 3161 8542 3161 8557
TIME...MOT...LOC 0812Z 246DEG 28KT 3167 8548

$$

JONES/90
2 follow-up statements
000 
WWUS54 KBMX 110825
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 AM CST FRI JAN 11 2008

ALC005-110845-
/O.CON.KBMX.TO.W.0019.000000T0000Z-080111T0845Z/
BARBOUR AL-
226 AM CST FRI JAN 11 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 AM CST FOR CENTRAL
BARBOUR COUNTY...

AT 226 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR TEXASVILLE...OR
ABOUT 13 MILES NORTHWEST OF ABBEVILLE...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  RICHARDS CROSSROADS AND BAKER HILL BY 235 AM CST...
  EUFAULA BY 245 AM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3167 8544 3170 8545 3175 8544 3192 8516
      3182 8511 3178 8512 3174 8520 3170 8521
      3171 8540 3167 8541
TIME...MOT...LOC 0826Z 246DEG 28KT 3171 8536

$$

JONES/90
000 
WWUS54 KBMX 110834
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
234 AM CST FRI JAN 11 2008

ALC005-110844-
/O.CAN.KBMX.TO.W.0019.000000T0000Z-080111T0845Z/
BARBOUR AL-
234 AM CST FRI JAN 11 2008

...THE TORNADO WARNING FOR CENTRAL BARBOUR COUNTY IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3167 8544 3170 8545 3175 8544 3192 8516
      3182 8511 3178 8512 3174 8520 3170 8521
      3171 8540 3167 8541
TIME...MOT...LOC 0834Z 246DEG 28KT 3173 8534

$$

JONES/90

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Jan 11, 12:35 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jan 11, 12:35 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 AM CST FRI JAN 11 2008

.UPDATE...FOR AVIATION.

&&

.SHORT TERM...TONIGHT.

COLD FRONTAL BOUNDARY WILL CONTINUE PUSHING THROUGH THE CWA DURING
THE OVERNIGHT HOURS. LATEST TIMING SUGGESTS THAT MUCH OF THE
ACTION WILL WRAP UP BY THE EARLY MORNING HOURS. THE INTENSITY
SHOULD ALSO BEGIN DECREASING BY MIDNIGHT WITH MAINLY A LINE OF
SHOWERS WITH EMBEDDED STRONGER THUNDERSTORMS. PRECIPITATION
AMOUNTS WILL ALSO CONTINUE TO MOUNT THROUGH THE OVERNIGHT WITH
TOTALS OVER AN INCH IN MANY LOCATIONS.

.LONG TERM...FRIDAY THROUGH THURSDAY.

WEATHER BECOMING SOMEWHAT QUIETER THAN TODAY IN THE LONGER TERM.
THE GENERAL SETUP IS A LARGE SCALE RIDGE-TROUGH FLOW ACROSS THE
CONUS. CLOSER TO HOME...SEVERAL SYSTEMS ARE SET TO MAKE A RUN AT
THE AREA. THE FIRST ON SUNDAY STILL APPEARS TO BE ON THE DRY SIDE
WITH THE LOW CENTER FORMING ACROSS THE NORTHERN GULF AND SLIDING
JUST TO OUR SOUTH...MEANWHILE A SHORTWAVE MOVES AT US FROM THE
NORTHWEST. FOR NOW...LOOKS LIKE OUR CWA WILL BE SOMEWHERE IN THE
MIDDLE WITH SHOWERS TO OUR NORTH AND SOUTH. WILL BEAR WATCHING
FROM THE STANDPOINT OF THE TIMING AS IT COULD BE A CLOSE CALL WITH
RESPECT TO FROZEN PRECIP.

THE SECOND SYSTEM ON TUESDAY WILL SLIDE JUST TO OUR NORTH AND ONCE
AGAIN IT APPEARS THAT IT WILL BE ON THE DRIER SIDE. IF THINGS
CHANGE...ESPECIALLY IF THE SYSTEMS DIVES FURTHER SOUTH OR
STRENGTHENS...WE COULD BE LOOKING AT ANOTHER POSSIBILITY OF FROZEN
WEATHER.

FINALLY...A STRONGER PUSH FROM THE UPPER LEVELS WILL BRING
ANOTHER SHOT OF WET WEATHER OUR WAY. THIS SYSTEM LOOKS A BIT MORE
FORMIDABLE AT LEAST UPON FIRST GLANCE. THE TIMING LOOKS TO BE JUST
IN RIGHT FOR THE END OF THE WORK WEEK HEADING INTO THE WEEKEND.

STILL SOME TIME TO WORK OUT THE FINE DETAILS OF EACH OF THESE
THREE PLAYERS IN REGARDS TO TIMING...STRENGTH...AND PRECIP TYPE
AND AMOUNTS.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

CONVECTION CONTINUES ACROSS FAR SE AREA. SCT -RA FOR MOST OF EASTERN
AL. FRONT/CLEARING LINE CURRENTLY MARCHING ACROSS CENTRAL AL. WILL
SEE EVENTUAL CLEARING FOR ENTIRE CENTRAL AL. WINDS WILL SHIFT AROUND
TO THE NORTHWEST FOR ALL BY DAYBREAK.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jan 10, 7:00 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST THU JAN 10 2008

ALZ011>015-017>050-111230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CST THU JAN 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A FEW SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS EAST ALABAMA
...GENERALLY SOUTH OF INTERSTATE 59 AND EAST OF INTERSTATE
65...UNTIL MIDNIGHT.  DAMAGING WINDS...AND PERHAPS AN ISOLATED
TORNADO...ARE THE MAIN THREATS.  THE THREAT OF LARGE HAIL HAS
DIMINISHED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
ACROSS EAST ALABAMA WILL BE NECESSARY THROUGH MIDNIGHT.

PENCE

In the hours before

Special weather statement, Jan 10, 9:17 PM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
917 PM CST THU JAN 10 2008

ALZ038-045>048-110400-
BULLOCK-CHAMBERS-LEE-MACON-RUSSELL-
917 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR BULLOCK...CHAMBERS...LEE...MACON AND
RUSSELL COUNTIES UNTIL 1000 PM CST...

AT 912 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WEST POINT TO THREE
NOTCH...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING
FOR SOUTHEASTERN ALABAMA.

61
Special weather statement, Jan 10, 11:30 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 PM CST THU JAN 10 2008

ALZ048-110615-
RUSSELL-
1130 PM CST THU JAN 10 2008

...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 1215 AM CST...

AT 1125 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CRAWFORD TO 5 MILES
SOUTH OF HURTSBORO...MOVING EAST AT 45 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN RUSSELL COUNTY...INCLUDING THE CITIES OF HATCHECHUBBE...
CRAWFORD...LADONIA...PHENIX CITY AND UCHEE CREEK...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING
FOR SOUTHEASTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

61
Local storm report, Jan 11, 1:51 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
151 AM CST FRI JAN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND DMG     1 W DIXONS MILL         32.06N 87.80W
01/10/2008                   MARENGO            AL   TRAINED SPOTTER

            TREES WERE BLOWN DOWN NEAR DIXONS MILL. STORM CHASE TEAM
            REPORTED DAMAGE. POSSIBLE TORNADO.

&&

LINHARES
Local storm report, Jan 11, 2:12 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 AM CST FRI JAN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HEAVY RAIN       SUMITON                 33.75N 87.05W
01/10/2008  E0.00 INCH       WALKER             AL   TRAINED SPOTTER

            MINOR FLOODING REPORTED ALONG HIGHWAY 78 AND BRYAN ROAD.

&&

LINHARES

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:10 PM CSTTornado WarningBMXSt. Clair, Talladega5 min
Jan 10, 6:16 PM CSTTornado WarningBMXCalhoun, St. Clair, Shelby, Talladega22 min
Jan 10, 7:53 PM CSTSevere Thunderstorm WarningBMXLowndes, Montgomery37 min
Jan 10, 8:26 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike49 min
Jan 10, 9:43 PM CSTTornado WarningBMXPike32 min
Jan 10, 10:11 PM CSTTornado WarningBMXBullock, Pike34 min
Jan 10, 10:34 PM CSTTornado WarningBMXBullock26 min
Jan 10, 10:58 PM CSTTornado WarningBMXBullock, Macon, Russell32 min
Jan 10, 11:46 PM CSTSevere Thunderstorm WarningBMXRussell29 min
Jan 11, 1:42 AM CSTTornado WarningBMXBarbour33 min

Nearby

Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.